Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 186, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 19, 2014, 7:32 PM MDT for Lea County, New Mexico. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2014, 7:32 PM MDT (01:32 UTC)
- Expired
- Jul 19, 2014, 8:30 PM MDT
- In force
- 58 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 162 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 920 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 2010 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
152 WUUS54 KMAF 200132 SVRMAF NMC025-200230- /O.NEW.KMAF.SV.W.0186.140720T0132Z-140720T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 732 PM MDT SAT JUL 19 2014 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 830 PM MDT * AT 729 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES NORTHWEST OF BUCKEYE...OR 17 MILES WEST OF LOVINGTON...MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... BUCKEYE... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3270 10342 3269 10377 3298 10373 3298 10352 TIME...MOT...LOC 0132Z 003DEG 8KT 3289 10363 $$
1 follow-up statement
105 WWUS54 KMAF 200152 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 752 PM MDT SAT JUL 19 2014 NMC025-200230- /O.CON.KMAF.SV.W.0186.000000T0000Z-140720T0230Z/ LEA- 752 PM MDT SAT JUL 19 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR WEST CENTRAL LEA COUNTY... AT 748 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF BUCKEYE...OR ABOUT 17 MILES SOUTHWEST OF LOVINGTON...MOVING SOUTH AT 10 MPH. THIS STORM IS MOVING TOWARD SH 529. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...BUCKEYE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3270 10342 3269 10377 3298 10373 3298 10352 TIME...MOT...LOC 0151Z 346DEG 9KT 3284 10361 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 5:34 PM MDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 19, 5:34 PM MDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 634 PM CDT Sat Jul 19 2014 .DISCUSSION... && .AVIATION... Conditions should remain VFR for all TAF locations through the period. Have a few lingering storms from CNM to E38 but expect these to die out in the next hour or two. Not expecting as much low clouds in the Permian Basin Sunday morning as past few days... only mentioned SCT stratus at MAF around sunrise. && .PREV DISCUSSION... /ISSUED 221 PM CDT Sat Jul 19 2014/ DISCUSSION... WV imagery shows the upper ridge centered over West Texas, courtesy of a west coast trough trying to muscle in thru Baja. Yesterday, a MCS developed in N central NM and moved SSE, but died out before making it into SE NM. Current models attempt to replicate this scenario tonight, but suggest the MCS might make it a little further SE. Otherwise, at the sfc, a trough extended from SW NM ESE down into the Big Bend, and will serve as the focus of isolated convection for the next couple of days as abundant diurnal heating combines w/minor disturbances moving down thru the ridge. Sfc trough is forecast to orient more N-S Sunday and Monday, and remain over the western half of the CWA. Forecast soundings look too warm for much hail development, but inverted-V profiles suggest strong winds will remain a threat. In addition, KMAF 12Z raob came in w/a PWAT of 1.31"...about 130% of normal. Given nil steering flow under the ridge, heavy rain will be possible as well. Models dissolve the sfc trough by Tuesday and begin moving the upper ridge NNW over the next week to the Four Corners vicinity. While this will spare West Texas/SE NM the worst of the heat, the thermal ridge will still push H85 temps towards 30C, for widespread triple-digits by Tuesday or so, and continuing into the weekend. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Jul 19, 12:06 PM MDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 106 PM CDT SAT JUL 19 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-201815- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 106 PM CDT SAT JUL 19 2014 /1206 PM MDT SAT JUL 19 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE MOUNTAINS OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON INTO THE EARLY EVENING. STRONG AND GUSTY WINDS ARE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AFTERNOON AND EVENING...MAINLY IN AND NEAR THE MOUNTAINS OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO. THESE STORMS COULD PRODUCE STRONG AND GUSTY WINDS. THROUGH THE REST OF THE WEEK...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 05
In the hours before
Special weather statement, Jul 19, 6:36 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 736 PM CDT SAT JUL 19 2014 NMZ029-033-200100- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY- 636 PM MDT SAT JUL 19 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL LEA COUNTY UNTIL 700 PM MDT... A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF LOVINGTON AT 635 PM MDT...MOVING NORTHEAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO STRONG WINDS AND LOCALLY HEAVY RAIN... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3328 10374 3303 10324 3278 10351 3293 10376 TIME...MOT...LOC 0035Z 211DEG 10KT 3299 10357
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:36 PM MDT | Special Weather Statement | MAF | Lea | 24 min |
| Jul 19, 6:52 PM MDT | Areal Flood Advisory | MAF | Lea | 113 min |
| Jul 19, 7:18 PM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
| Jul 19, 8:34 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 56 min |
| Jul 19, 10:11 PM MDT | Special Weather Statement | MAF | Eddy | 64 min |
| Jul 19, 10:49 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 56 min |
| Jul 19, 11:05 PM MDT | Areal Flood Advisory | MAF | Eddy | 4 hr |
| Jul 20, 1:16 AM MDT | Special Weather Statement | MAF | Lea | 59 min |
| Jul 20, 1:51 AM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.